Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 163, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2011, 1:22 AM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 38 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2011, 1:22 AM CDT (06:22 UTC)
- Expired
- Aug 19, 2011, 2:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Clearwater County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:30 AM CDT | HAIL 0.88 | Pinewood, MN | LOTS OF DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN. |
| Aug 19, 1:40 AM CDT | HAIL 1 | 4 Nnw Wilton, MN | LOTS OF QUARTER SIZED HAIL ALONG HWY 89. |
| Aug 19, 1:40 AM CDT | HAIL 1 | 4 N Wilton, MN | LOTS OF QUARTER SIZED HAIL ALONG HWY 89. |
| Aug 19, 2:00 AM CDT | TSTM WND GST 70 | 1 Se Bemidji, MN | VERY STRONG WINDS AND PING PONG BALL SIZED HAIL. |
| Aug 19, 2:00 AM CDT | HAIL 1.5 | 1 Se Bemidji, MN | |
| Aug 19, 2:04 AM CDT | TSTM WND DMG | 3 Se Bemidji, MN | LARGE TREES BLOWN DOWN ALONG SOUTH SIDE OF LAKE BEMIDJI. |
| Aug 19, 2:09 AM CDT | TSTM WND DMG | 3 Sse Bemidji, MN | VIA AMATEUR RADIO... SOME SIDING BLOWN OFF OF THE PAMIDA STORE SOUTH OF LAKE BEMIDJI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
274 WUUS53 KFGF 190622 SVRFGF MNC007-029-190700- /O.NEW.KFGF.SV.W.0163.110819T0622Z-110819T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 122 AM CDT FRI AUG 19 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA... EAST CENTRAL CLEARWATER COUNTY IN NORTHWEST MINNESOTA... * UNTIL 200 AM CDT * AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTH OF SOLWAY...OR 14 MILES WEST OF BEMIDJI...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILTON AROUND 130 AM CDT. BEMIDJI AROUND 140 AM CDT. ROSBY AROUND 145 AM CDT. PUPOSKY AND LAVINIA AROUND 150 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE TURTLE RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4778 9486 4741 9449 4742 9517 4759 9537 TIME...MOT...LOC 0622Z 248DEG 22KT 4757 9511 WIND...HAIL <50MPH 1.00IN $$ GROCHOCINSKI
1 follow-up statement
445 WWUS53 KFGF 190651 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 151 AM CDT FRI AUG 19 2011 MNC007-029-190700- /O.CON.KFGF.SV.W.0163.000000T0000Z-110819T0700Z/ BELTRAMI MN-CLEARWATER MN- 151 AM CDT FRI AUG 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...AND EAST CENTRAL CLEARWATER COUNTY IN NORTHWEST MINNESOTA UNTIL 200 AM CDT... AT 145 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR WILTON...OR 7 MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 35 MPH. AT 140 AM CDT...A SPOTTER REPORTED QUARTER SIZE HAIL 4 MILES NORTH OF WILTON. THE SEVERE THUNDERSTORM WILL BE NEAR... BEMIDJI AROUND 155 AM CDT. TURTLE RIVER...ROSBY AND LAVINIA AROUND 200 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4778 9486 4741 9449 4742 9517 4759 9537 TIME...MOT...LOC 0650Z 273DEG 30KT 4753 9494 $$ GROCHOCINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:25 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 18, 8:25 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 825 PM CDT THU AUG 18 2011 .DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL REMAINDER OF EVENING/OVERNIGHT AND TEMPERATURES. CONTINUE TO MONITOR POTENTIAL FOR ADDITIONAL DEEP CONVECTION HOWEVER SO FAR THIS EVENING HAS BEEN QUIET. COLD FRONT CROSSING NW FA ATTM JUST REACHING DVL. STRONGEST CONVECTION SO FAR HAS BEEN ACROSS SD IN ZONE OF DEEPER SHEAR AND AIDED BY FAIRLY WELL DEFINED MID LEVEL IMPULSE. FARTHER NORTH ACROSS OUR FA CONVECTION HAS BEEN ISOLATED AND HAVING A TOUGH TIME ORGANIZING. WATER VAPOR LOOP INDICATING SHORTWAVE ACROSS SOUTHERN MB AND THE OTHER STRONGER FEATURE ACROSS SD LEAVING OUR FA IN BETWEEN WAVES. SPC MESOANALYSIS SHOWING SOMEWHAT LESS POTENTIAL ENERGY AHEAD OF BOUNDARY WHICH MAY BE LIMITING MORE WIDESPREAD CONVECTION ACROSS THE FA. WITH LOSS OF HEATING AND LACK OF LOW LEVEL NOCTURNAL JET HAVING SOME DOUBTS ON DEGREE OF SEVERE STORMS. WILL HOWEVER MAINTAIN LOW-MID RANGE POPS AS FRONT YET TO REACH HIGHER DEWPOINT AIR ACROSS VALLEY. FOLLOWING FROPA MUCH DRIER LOW LEVEL AIR WILL MOVE IN WITH UPPER 40S DEWPOINTS ALREADY IN THE MOT AREA. SOME MIXING EXPECTED BEHIND BOUNDARY WHICH MAY LIMIT SIGNIFICANT TEMPERATURE DROP WITH COOLEST READINGS ACROSS NW FARTHER BEHIND BOUNDARY. AS A WHOLE CURRENT FORECAST SEEMS IN PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED. && .AVIATION... TSRA SO FAR HAS BEEN ISOLATED IN NATURE ALONG COLD FRONT JUST CROSSING DVL. STILL FEEL CHANCES THERE HOWEVER CONFIDENCE NOT HIGH ENOUGH FOR T MENTION OR TEMPO GROUPS IN TAFS. OTHERWISE VFR CONDITIONS EXPECT WITH WSHFT TO NW FROM W TO E OVERNIGHT. && .HYDROLOGY... DUE TO INCREASED FLOWS COMING OUT OF ANTELOPE CREEK...THE RIVER POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER IS NOW ABOVE MODERATE FLOOD STAGE. MINOR FLOODING CONTINUES ALONG THE SOUTHERN RED MAINSTEM AND THE LOWER SHEYENNE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Aug 18, 7:00 AM CDT, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT THU AUG 18 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT THU AUG 18 2011 ...SOME SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EARLY FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH AND EAST OF A LINE FROM NEAR KELLIHER TO RED LAKE TO BARNESVILLE IN MINNESOTA TO COGSWELL NORTH DAKOTA. THE STORMS CAN BE EXPECTED AFTER 3 PM CDT AND WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD MOVE OUT OF THE AREA BY EARLY FRIDAY MORNING. A COLD FRONT WILL MOVE IN FROM WESTERN NORTH DAKOTA THIS AFTERNOON WITH THUNDERSTORMS EXPECTED ALONG THE FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, Aug 19, 12:56 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1256 AM CDT FRI AUG 19 2011 MNZ009-013>016-190615- EAST POLK MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PENNINGTON MN-RED LAKE MN- 1256 AM CDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN POLK... NORTHWESTERN CLEARWATER...EXTREME WESTERN BELTRAMI...NORTHEASTERN RED LAKE AND SOUTHEASTERN PENNINGTON COUNTIES UNTIL 115 AM CDT... AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 19 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... RURAL SOUTHEASTERN PENNINGTON COUNTY THROUGH 115 AM CDT RURAL WESTERN BELTRAMI COUNTY THROUGH 115 AM CDT RURAL NORTHWESTERN CLEARWATER COUNTY THROUGH 115 AM CDT BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
Local storm report, Aug 19, 12:58 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1258 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 1 N MENTOR 47.71N 96.14W
08/19/2011 E1.00 INCH POLK MN TRAINED SPOTTER
&&
GGUSTSpecial weather statement, Aug 19, 12:58 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1258 AM CDT FRI AUG 19 2011 MNZ022-023-027-028-190615- EAST BECKER MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER MN- 1258 AM CDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER... NORTHERN BECKER AND SOUTHEASTERN MAHNOMEN COUNTIES UNTIL 115 AM CDT... AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 18 MILES SOUTHEAST OF MAHNOMEN...OR 21 MILES NORTH OF DETROIT LAKES...MOVING TO THE EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... TULABY LAKE AND MANY POINT LAKE AROUND 105 AM CDT. PONSFORD...LONG LOST LAKE AND BAD MEDICINE LAKE AROUND 115 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
Special weather statement, Aug 19, 12:59 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1259 AM CDT FRI AUG 19 2011 MNZ030-031-040-190615- EAST OTTER TAIL MN-GRANT MN-WEST OTTER TAIL MN- 1259 AM CDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL AND NORTHEASTERN GRANT COUNTIES UNTIL 115 AM CDT... AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES NORTHEAST OF ELBOW LAKE...OR 14 MILES SOUTHEAST OF FERGUS FALLS...MOVING TO THE EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... RURAL SOUTHERN OTTER TAIL COUNTY THROUGH 115 AM CDT BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
Local storm report, Aug 19, 1:08 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL 1 SE ERSKINE 47.65N 96.00W
08/19/2011 E1.00 INCH POLK MN TRAINED SPOTTER
LOTS OF NICKEL AND QUARTER HAIL.
&&
GGUSTLocal storm report, Aug 19, 1:13 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
113 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL 1 S MCINTOSH 47.62N 95.89W
08/19/2011 E1.75 INCH POLK MN BROADCAST MEDIA
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:22 AM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 53 min |
| Aug 19, 12:53 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 37 min |
| Aug 19, 1:10 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen | 50 min |
| Aug 19, 1:30 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Polk | 30 min |
| Aug 19, 1:55 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 50 min |
| Aug 19, 2:22 AM CDT | Flash Flood Warning | FGF | Beltrami | |
| Aug 19, 2:30 AM CDT | Flash Flood Warning | FGF | Beltrami | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.